Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On a high order numerical method for
functions with singularities

Author: Knut S. Eckhoff
Journal: Math. Comp. 67 (1998), 1063-1087
MSC (1991): Primary 65M70, 65N35
MathSciNet review: 1459387
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By splitting a given singular function into a relatively smooth part and a specially structured singular part, it is shown how the traditional Fourier method can be modified to give numerical methods of high order for calculating derivatives and integrals. Singular functions with various types of singularities of importance in applications are considered. Relations between the discrete and the continuous Fourier series for the singular functions are established. Of particular interest are piecewise smooth functions, for which various important applications are indicated, and for which numerous numerical results are presented.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65M70, 65N35

Retrieve articles in all journals with MSC (1991): 65M70, 65N35

Additional Information

Knut S. Eckhoff
Affiliation: Department of Mathematics, University of Bergen, Johannes Bruns gate 12, N-5008 Bergen Norway

Keywords: Spectral methods, Fourier series, discontinuous functions, Bernoulli polynomials, singular functions, quadrature, partial differential equations
Received by editor(s): December 11, 1996
Received by editor(s) in revised form: March 26, 1997
Additional Notes: This paper is partly based on work done while the author was engaged at the SINTEF Multiphase Flow Laboratory, Trondheim, Norway. The paper is also partly based on work done while the author was in residence at the Division of Applied Mathematics, Brown University, Providence, R.I., U.S.A. supported by AFOSR grant 95-1-0074 and NSF grant DMS-9500814.
Article copyright: © Copyright 1998 American Mathematical Society